Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Sioux Falls, SD

April 6, 2006Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 6, 2006, 8:29 PM CDT for Yankton County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2006, 8:29 PM CDT (01:29 UTC)
Expired
Apr 6, 2006, 9:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:45 PM CDTHAIL 12 Ne Utica, SD
Apr 6, 8:45 PM CDTHAIL 14 W Volin, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 5:18 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070130
SVRFSD
SDC135-070200-
/O.NEW.KFSD.SV.W.0011.060407T0129Z-060407T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF MISSION HILL...OR ABOUT 10 MILES
  SOUTHEAST OF YANKTON...MOVING NORTHWEST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSION HILL...VOLIN AROUND 835 PM CDT...
  YANKTON AROUND 840 PM CDT...
  UTICA...MAYFIELD AROUND 855 PM CDT...

IN ADDITION...50 MPH WINDS ARE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4287 9763 4287 9734 4283 9718 4315 9719
      4315 9763

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 070143
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT THU APR 6 2006

SDC135-070200-
/O.CON.KFSD.SV.W.0011.000000T0000Z-060407T0200Z/
YANKTON SD-
843 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR YANKTON COUNTY...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 4 MILES NORTHEAST OF LESTERVILLE...OR ABOUT
14 MILES NORTHWEST OF YANKTON...MOVING NORTHWEST AT 50 MPH.

AT 842 PM....DIME SIZED HAIL WAS REPORTED TO MILES SOUTH OF 
GAYVILLE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4287 9763 4287 9734 4283 9718 4315 9719
      4315 9763

$$
BT
000 
WWUS53 KFSD 070148
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT THU APR 6 2006

SDC135-070200-
/O.CON.KFSD.SV.W.0011.000000T0000Z-060407T0200Z/
YANKTON SD-
847 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR YANKTON COUNTY...

AT 847 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 4 MILES NORTH OF
LESTERVILLE...OR ABOUT 16 MILES NORTHWEST OF YANKTON...MOVING
NORTHWEST AT 50 MPH.

AT 845 PM...QUARTER SIZED HAIL WAS REPORTED 2 MILES NORTHEAST OF 
UTICA AND VOLIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4287 9763 4287 9734 4283 9718 4315 9719
      4315 9763

$$
BT
000 
WWUS53 KFSD 070158 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT THU APR 6 2006

SDC135-070209-
/O.EXP.KFSD.SV.W.0011.000000T0000Z-060407T0200Z/
YANKTON SD-
859 PM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY EXPIRES AT 900
PM CDT...

THE STORM IS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4287 9763 4287 9734 4283 9718 4315 9719
      4315 9763

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:19 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 4:19 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT THU APR 6 2006

.DISCUSSION...
SIGNIFICANT SEVERE WEATHER OUTBREAK UNFOLDING ACROSS THE WESTERN
PLAINS THIS AFTERNOON AS A LOW PRESSURE SYSTEM RAPIDLY DEEPENS OVER
EASTERN NEBRASKA. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ELEVATED
FRONTAL BOUNDARY MOVING VERY SLOWLY CREATING AREAS OF SIGNIFICANT
RAINFALL JUST TO THE NORTH OF THE CWA. FURTHER SOUTH...THUNDERSTORMS
BEGINNING TO DEVELOP IN NORTHEASTERN KANSAS ASSOCIATED WITH A SHORT
WAVE LIFTING NORTHEAST. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP
ACROSS EASTERN NEBRASKA LATE THIS AFTERNOON...AND MOVE INTO THE
FORECAST AREA THIS EVENING. WITH SURFACE WARM FRONT EXTENDING FROM
YANKTON TO ORANGE CITY TO NORTH OF STORM LAKE...EXPECT THE THREAT FOR
TORNADOES SOUTH OF HIGHWAY 18...THOUGH THE AMOUNT OF DRY AIR ON THE
KOMA SOUNDING IS CONCERNING. FURTHER NORTH...EXPECT THE THREAT FOR
HAIL THROUGH LATE THIS EVENING. POTENTIAL FOR HEAVY RAIN ALSO STILL
LOOKS GOOD ACROSS THE SOUTHERN CWA NEAR THE BOUNDARY LATER TONIGHT...
WHERE RIVERS ARE ALREADY RUNNING NEAR BANKFUL OR ABOVE. WILL CONTINUE
WITH EXISTING FLOOD WATCH FOR THIS PERIOD...BUT EXTEND INTO EARLY
FRIDAY MORNING AS IT LOOKS AS THOUGH RAIN WILL LINGER PAST SUNRISE.

NORTHEAST WINDS WILL REALLY START CRANKING THIS EVENING AND WILL
ISSUE A WIND ADVISORY FOR THE WESTERN PORTIONS OF THE CWA BEGINNING
AT 03Z...AND THE REMAINDER OF THE CWA AT 06Z. BEST PRESSURE RISES
MOVE OUT OF THE CWA DURING THE MORNING HOURS...AND WILL END ADVISORY
FROM WEST TO EAST BETWEEN 15-18Z.

GET INTO A QUIET PERIOD AGAIN AFTER RAIN MOVES SOUTH OF THE AREA
DURING THE MORNING. SHOULD GET A GOOD PUSH OF DRY AIR FROM THE NORTH
TO CLEAR SKIES NORTH TO SOUTH THROUGH THE LATE MORNING/AFTERNOON...
WITH MOSTLY CLEAR SKIES CONTINUING THROUGH FRIDAY NIGHT AND MUCH OF
SATURDAY. NAM/GFS BOTH SHOWING A WEAK WAVE LIFTING INTO THE UPPER
LEVEL RIDGE SATURDAY NIGHT/SUNDAY. AT THIS TIME...APPEARS THERE IS
QUITE A BIT OF DRY AIR IN PLACE AHEAD OF THE WAVE...AND BEST DYNAMICS
WITH THE WAVE SLIDE NORTH OF THE AREA...SO WILL LEAVE OUR CWA DRY FOR
NOW.

GOOD WARMING AGAIN LATE IN THE WEEKEND/EARLY NEXT WEEK...WITH HIGHS
IN THE 60S TO LOWER 70S AGAIN A PRETTY GOOD BET SUNDAY AND MONDAY.
GFS AND OTHER LONG RANGE MODELS STILL SHOWING A WAVE PUSHING INTO THE
AREA EARLY-MIDWEEK...ALTHOUGH STILL SOME TIMING DIFFERENCES AMONG THE
MODELS LEADING TO SOME UNCERTAINTY. ECMWF IS SLOWEST...12-24 HOURS
BEHIND THE GFS...WITH UKMET AND CANADIAN BETWEEN THE TWO. WILL STICK
WITH GOING TIMING OF MONDAY NIGHT THROUGH TUESDAY NIGHT FOR NEXT
CHANCE OF THUNDERSTORMS...BUT BEST CHANCE AT THIS TIME APPEARS TO BE
TUESDAY INTO TUESDAY EVENING.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TAF SITES THIS EVENING
INTO THE OVERNIGHT AS A LOW PRESSURE SYSTEM DEEPENS OVER EASTERN
NEBRASKA. AS THIS OCCURS..STRONG NORTHEASTERLY WINDS WILL DEVELOP
ACROSS THE AREA...WITH SURFACE GUSTS APPROACHING 45MPH FROM 09-15Z
FRIDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR IAZ001-IAZ002-
     IAZ003-IAZ012-IAZ013-IAZ014-IAZ020-IAZ021-IAZ022-IAZ031-
     IAZ032.
     FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
     FOR IAZ002-IAZ003-IAZ012-IAZ013-IAZ014-IAZ020-IAZ021-IAZ022-
     IAZ031-IAZ032.
MN...WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR MNZ071-MNZ072-
     MNZ080-MNZ081-MNZ089-MNZ090-MNZ097-MNZ098.
NE...WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR NEZ013-NEZ014.
     FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
     FOR NEZ013-NEZ014.
SD...WIND ADVISORY FROM 1 AM TO 1 PM CDT FRIDAY FOR SDZ040-SDZ055-
     SDZ056-SDZ061-SDZ062-SDZ065-SDZ066-SDZ067-SDZ068-SDZ069-
     SDZ070-SDZ071.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT FRIDAY FOR
     SDZ038-SDZ039-SDZ050-SDZ052-SDZ053-SDZ054-SDZ057-SDZ058-
     SDZ059-SDZ060-SDZ063-SDZ064.
     FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING
     FOR SDZ069-SDZ070-SDZ071.

&&

 JH/BT
Hazardous weather outlook, Apr 6, 5:39 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT THU APR 06 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
539 PM CDT THU APR 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS OVER NORTHEAST NEBRASKA WILL MOVE NORTHEAST INTO
NORTHEASTERN NEBRASKA...SOUTHEASTERN SOUTH DAKOTA...AND
NORTHWESTERN IOWA. THESE STORMS WILL MAINLY PRODUCE HAIL TO THE
SIZE OF HALF DOLLARS...THOUGH AN ISOLATED TORNADO WILL BE
POSSIBLE MAINLY SOUTH OF HIGHWAY 18 THROUGH 9 PM. AREAS TO THE
NORTH AND WEST OF HERE WILL SEE SOME POTENTIAL FOR FOR HAIL TO
THE SIZE OF NICKELS DURING THIS TIME.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG SOME RIVERS AND STREAMS FROM
SOUTHEAST SOUTH DAKOTA...INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS
THE AREA...BRINGING HEAVY RAIN TO MANY LOCATIONS. THE HEAVIEST
RAIN...POSSIBLY REACHING TWO AND A HALF INCHES...SHOULD OCCUR
ALONG AND SOUTH OF A YANKTON TO SPENCER IOWA LINE. THIS MAY
EXACERBATE ANY ONGOING FLOODING OR POSSIBLY CREATE NEW FLOODING
PROBLEMS.

WIND AND FOG...
NORTHEAST WINDS WILL INCREASE LATE THIS AFTERNOON AND
EVENING...WITH SUSTAINED WINDS AROUND 30 MPH POSSIBLE AND GUSTS
AS HIGH AS 40 MPH POSSIBLE. THE STRONGEST WINDS SHOULD OCCUR FROM
ABOUT MIDNIGHT THROUGH NOON ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTH TO NORTHEAST WINDS WILL DECREASE THROUGHOUT THE DAY
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:22 PM CDTSevere Thunderstorm WarningFSDClay38 min
Apr 6, 8:35 PM CDTSevere Thunderstorm WarningFSDUnion25 min
Apr 6, 9:26 PM CDTSevere Thunderstorm WarningFSDLincoln34 min
Apr 7, 12:45 AM CDTFlash Flood WarningFSDMinnehaha3 hr
Apr 7, 3:40 AM CDTFlash Flood WarningFSDMinnehaha2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.